Hail, Dickinson
- When
- May 8, 2:00 AM CST
- Where
- Dickinson County, 2 mi SW of Hope
- Measured
- 0.75 in hail
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -97.100
Penny sized hail damed a vehicle and some windows.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 12:53 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 153 AM CDT THU MAY 8 2003 SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN FORECAST CONCERN. CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS MORNING. THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE WEATHER. SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND WEATHER WATCH EXPECTED SHORTLY. MORNING GRIDS WILL HAVE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE MORNING. AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN QUESTION. CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON. UPPER TROUGH WILL EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON. ETA IS SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG. DIRECTIONAL AND SPEED SHEAR IS OFF THE CHARTS BY 00Z. IF AND WHEN WE ERODE MID LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. TORNADIC POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM FRONT IN NORTHEAST KANSAS. WILL WORD ZONES ACCORDINGLY AND PUT OUT STRONGLY WORDED WHO TO ADVERTISE THIS. EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS MORNINGS CONVECTION EXITS THE AREA. PROBABLY WILL AT LEAST HIT THE MID 80S SOUTH OF INTERSTATE 70. WILL ALSO LINGER SEVERE THREAT INTO THE EVENING BEFORE DRYLINE MOVES EAST. FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR 20C. WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW. RAIN CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY COOLER AND DRY. .TOP...NONE 62
KSZ008>012-020>024-026-034>040-054>056-058-059-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN EAST CENTRAL KANSAS...THEN SPREAD ACROSS NORTH CENTRAL AND NORTHEAST KANSAS AFTER MIDNIGHT. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORMS THAT DEVELOP OVERNIGHT MAY LINGER INTO THE LATE MORNING HOURS THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL...ESPECIALLY OVER NORTHCENTRAL AND NORTHEAST KANSAS. A BREAK IN ACTIVITY IS EXPECTED BEFORE MORE STORMS DEVELOP IN THE MID OR LATE AFTERNOON HOURS NORTH OF INTERSTATE 70. THESE STORMS COULD PRODUCE A TORNADO. A DRY LINE WILL PUSH INTO THE AREA FROM THE WEST THURSDAY EVENING. THESE DRY LINE STORMS COULD ALSO BE SEVERE LATE IN THE DAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
5 hail. Local standard time, as filed.
Penny sized hail damed a vehicle and some windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357821, 5357822, 5357823, 5357904, 5357905.